Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 10:24 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 10:24 PM MDT (04:24 UTC)
- Expired
- Jul 27, 2017, 11:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 4.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
980
WUUS55 KCYS 280424
SVRCYS
NEC157-165-WYC015-280500-
/O.NEW.KCYS.SV.W.0086.170728T0424Z-170728T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1024 PM MDT THU JUL 27 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Scotts Bluff County in the Panhandle of Nebraska...
Southwestern Sioux County in the Panhandle of Nebraska...
East central Goshen County in southeastern Wyoming...
* Until 1100 PM MDT
* At 1023 PM MDT, a severe thunderstorm was located 7 miles east of
Torrington, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Emergency management. At 115 pm emergency management
reported power lines down in Fort Laramie.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Morrill, Lake
Alice and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4202 10421 4223 10406 4208 10353 4183 10367
TIME...MOT...LOC 0423Z 293DEG 32KT 4210 10405
HAIL...0.88IN
WIND...70MPH
$$
Levin2 follow-up statements
329
WWUS55 KCYS 280449
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1049 PM MDT THU JUL 27 2017
WYC015-280458-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Goshen WY-
1049 PM MDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0448Z 293DEG 32KT 4201 10377
$$
NEC157-165-280500-
/O.CON.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Scotts Bluff NE-Sioux NE-
1049 PM MDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES...
At 1048 PM MDT, a severe thunderstorm was located near Mitchell, or
11 miles northwest of Scottsbluff, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0448Z 293DEG 32KT 4201 10377
HAIL...0.88IN
WIND...70MPH
$$
Levin134
WWUS55 KCYS 280459
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
1059 PM MDT THU JUL 27 2017
NEC157-165-280508-
/O.EXP.KCYS.SV.W.0086.000000T0000Z-170728T0500Z/
Scotts Bluff NE-Sioux NE-
1059 PM MDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTTS BLUFF AND
SOUTHWESTERN SIOUX COUNTIES WILL EXPIRE AT 1100 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4197 10404 4221 10398 4208 10353 4183 10367
TIME...MOT...LOC 0458Z 293DEG 32KT 4198 10367
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:48 PM MDT, 36 minutes earlier.
Area forecast discussion, Jul 27, 9:48 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 948 PM MDT Thu Jul 27 2017 .UPDATE... Issued at 948 PM MDT Thu Jul 27 2017 Issued a quick update to continue trends of weakening storms over the eastern zones although some of them east of I-25 through late eveing could be strong with wind gusts to near 55 mph, frequent lightning, small hail and brief but heavy rainfall. Also watching a line of storms moving southeast out of northeastern Wyoming, but current thinking is that will remain to our north as the higher resolution models weaken it before reaching the northern NE Panhandle. Question is how far west will the strongest convection fire tomorrow afternoon? Current thinking is a bit farther east than what we saw today, so coverage should be a bit less west and similar east, and we will have to watch for strong to severe storms in our Panhandle zones and possibly far eastern Wyoming zones tomorrow afternoon. && .SHORT TERM...Tonight through Saturday... The main concern through the afternoon/evening hours will continue to be the potential for a few severe thunderstorms across portions of southeast Wyoming, and possibly western Nebraska. Convection is expected to increase along the Laramie Range through the afternoon hours, within zone of moist low-level upslope and enhanced low-lvl convergence in the vicinity of the higher terrain. We would expect a few of these storms to spread east into the I-25/US-85 corridors during the late afternoon/evening. More widespread development may occur over east central WY as stronger dynamic support overspreads the area with the passage of a more pronounced shortwave. CAPE has increased to around 2000 J/kg over the SLGT Risk area per the most recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around 40 knots in the effective layer will likely support a few rotating updrafts/supercells capable of primarily large hail. LCLs are also quite low this afternoon with surface dew points in the 60s across much of the high plains in the presence of considerable veering in the lowest 2 to 3 km, so would not be surprised to see an isolated tornado in this environment although the main limiting factor will be a lack of speed shear in that same layer. PWAT values over 1.25 inches will support efficient rainfall production with storms this afternoon/evening as well. In general, a similar synoptic environment will exist on Friday w/ scattered afternoon/evening thunderstorms likely once again. There will also be a few ongoing storms over northeastern zones early in the day. Yesterday, it looked like Friday had better potential for more widespread convection on the second day of return flow, but a few changes as models have started to show more inhibition because of warmer temperatures aloft during the day. However, some mid-lvl cooling occurs after 00z which should aid in convective initiation mainly for areas along I-80 east of Laramie, and areas east of US- 85. Strong to severe thunderstorms are a possibility once again as convective parameters will be similar to those seen today. We will remain on the northern fringe of upper-level ridging thru Saturday with continued shots of monsoon moisture. That said, Saturday will be quite active as well. .LONG TERM...(Saturday night through Thursday) Issued at 330 PM MDT Thu Jul 27 2017 Long range models in good agreement with the overall weather pattern, showing the upper level high across the southern plains gradually dissipating this weekend and rebuilding further west near the eastern Great Basin region/four corners area by early next week. Models show PW's between 1 to 1.5 inches in addition to upslope flow, which suggests moisture will be plentiful across most of the forecast area through Sunday and early next week. Models have trended a little further north with the shortwave energy ejecting out of the Arizona/New Mexico Saturday and Saturday night. This shortwave is expected to stall as the upper level high rebuilds further west across the eastern Great Basin. Will have to monitor this feature closely since this pattern suggests very heavy rains and flash flooding for the Front Range. Models are starting to show QPF amounts between 1 to 2 inches along and east of the Laramie Range. Increased POP between 40 to 60 percent across the area for scattered to numerous showers and thunderstorms Saturday night. Kept some POP for the evening and nighttime hours with models showing organized convection sliding southeast across the high plains. Unsettled weather is expected to continue into early next week as northwest flow aloft develops over the area. A more defined upper level trough will move through the area Tuesday and Wednesday, and may result in a more widespread light rain event. Otherwise, kept temperatures near average for this time of the year with highs in the upper 70's to mid 80's along and west of I-25, and near 90 across western Nebraska and far eastern Wyoming. Expect a slight drying trend as we get into late Wednesday and Thursday as the upper level high nudges eastward. && .AVIATION...(For the OOZ TAFS through Friday afternoon) Issued at 948 PM MDT Thu Jul 27 2017 Thunderstorms will continue to pass near Scottsbluff, Chadron and Alliance through late evening before storms weaken...so we may see gusty winds and lowered ceilings periodically those areas. Elsewhere expecting VFR through tomorrow morning. For the 06Z-12Z packages the midnight shift may have to add in some VCTS for Chadron and Alliance tomorrow afternoon. && .FIRE WEATHER... Issued at 139 PM MDT Thu Jul 27 2017 Fire weather concerns will be low over the next several days given good chances for wetting rains, light winds, and minimum RH values above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...JG SHORT TERM...CLH LONG TERM...TJT AVIATION...JG FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 18 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Thu Jul 27 2017 WYZ101>119-281000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog and drizzle will occur this morning along the southern Laramie Range and areas east into the Nebraska Panhandle. This includes the I-80 and US-287 corridors. Visibility may be reduced to less than one mile in spots. For later today, isolated to scattered showers and thunderstorms will develop over the high country this afternoon and will move east across the plains through the late afternoon and evening. Some of the storms may produce brief heavy rain, small hail, and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-281000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Patchy fog will occur this morning mainly in the southern Nebraska Panhandle. Isolated to scattered showers and thunderstorms are then expected to move into the Panhandle from Wyoming this evening. Some of the storms may produce brief heavy rain and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 27, 8:02 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 13 W DALTON 41.41N 103.22W
07/27/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
SOME HAIL WAS LARGER THAN MARBLES BUT NOT MUCH. HEAVY
RAINS. HAIL COVERS THE GROUND. WINDS GUSTING 25 TO 50 MPH
ESTIMATED.
&&
BCHAPMANLocal storm report, Jul 27, 8:18 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 10 N POTTER 41.36N 103.31W
07/27/2017 E60 MPH CHEYENNE NE PUBLIC
ESTIMATES WINDS TO BE 60-80 MPH. VERY HEAVY RAIN WITH
200FT VSBY. NO HAIL
&&
BCHAPMANSpecial weather statement, Jul 27, 8:31 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Cheyenne WY 831 PM MDT THU JUL 27 2017 WYZ101>103-107-108-280315- East Platte County WY-Goshen County WY- Converse County Lower Elevations WY-North Laramie Range WY- Niobrara County WY- 831 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN GOSHEN...NORTHERN PLATTE AND EAST CENTRAL CONVERSE COUNTIES UNTIL 915 PM MDT... At 829 PM MDT, NWS Doppler radar was tracking strong thunderstorms along a line just east of Douglas, Wyoming, moving to the east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Glendo, Manville, Keeline, Sibley Peak, Guernsey Campground, Glendo Reservoir, Lance Creek, Two Moon Campground, Manning Ranch, Hartville and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 99 and 125. LAT...LON 4313 10450 4228 10452 4233 10519 4303 10518 TIME...MOT...LOC 0229Z 267DEG 24KT 4297 10510 4241 10511
Special weather statement, Jul 27, 9:04 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
904 PM MDT THU JUL 27 2017
NEZ002-003-095-280345-
Box Butte NE-Dawes NE-North Sioux NE-
904 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE...CENTRAL
DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 945 PM MDT...
At 904 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitney Lake, or 17 miles west of Chadron, moving southeast at 30
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport, Whitney and Chadron St Park.
LAT...LON 4242 10296 4270 10349 4290 10337 4285 10280
4279 10279 4278 10277 4267 10277
TIME...MOT...LOC 0304Z 295DEG 27KT 4279 10334Special weather statement, Jul 27, 9:21 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT THU JUL 27 2017
WYZ107-108-280400-
East Platte County WY-Goshen County WY-
921 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 1000 PM MDT...
At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guernsey, or 21 miles northeast of Wheatland, moving southeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Torrington, Guernsey, Lingle, Fort Laramie, Yoder, Huntley, Fort
Laramie National Historic Site, Veteran, Henry and Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4223 10481 4242 10466 4221 10405 4200 10405
4180 10419
TIME...MOT...LOC 0321Z 303DEG 34KT 4227 10466Special weather statement, Jul 27, 10:20 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1020 PM MDT THU JUL 27 2017 NEZ019-096-WYZ108-280500- Scotts Bluff NE-South Sioux NE-Goshen County WY- 1020 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 PM MDT... At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm over Torrington, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Morrill, Lyman, Hubbard Hill, Stegall, Scottsbluff Airport, Scotts Bluff National Monument and Henry. LAT...LON 4202 10428 4220 10414 4195 10353 4172 10371 TIME...MOT...LOC 0420Z 300DEG 28KT 4206 10414 Levin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 25 min |
| Jul 27, 6:13 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 32 min |
| Jul 27, 6:14 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 16 min |
| Jul 27, 6:43 PM MDT | Special Weather Statement | CYS | Kimball | 47 min |
| Jul 27, 6:49 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 26 min |
| Jul 27, 7:08 PM MDT | Special Weather Statement | CYS | Cheyenne | 52 min |
| Jul 27, 7:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 30 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 32 min |
| Jul 27, 8:13 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 32 min |
| Jul 27, 8:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 33 min |
| Jul 27, 9:04 PM MDT | Special Weather Statement | CYS | Dawes | 41 min |
| Jul 27, 10:20 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
| Jul 27, 11:00 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 45 min |
| Jul 28, 5:05 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
| Jul 27, 8:31 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 27, 9:21 PM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Jul 28, 4:08 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.